Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Blacksburg, VA

November 24, 2004Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 24, 2004, 4:48 PM EST for Rockingham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 4:48 PM EST (21:48 UTC)
Expired
Nov 24, 2004, 5:30 PM EST
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 3:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 242148
SVRRNK
NCC157-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 530 PM EST

* AT 446 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 4 MILES WEST OF STONEVILLE TO 11 MILES SOUTH OF ELLISBORO...OR
  ALONG A LINE EXTENDING FROM 4 MILES WEST OF STONEVILLE TO 6 MILES
  SOUTHEAST OF BELEWS CREEK...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MAYODAN...
  INTELLIGENCE...
  WENTWORTH...
  REIDSVILLE...
  OREGON HILL...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3654 8002 3617 8005 3627 7956 3654 7954

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:15 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 24, 3:15 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EST WED NOV 24 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

WILL ISSUE A SPS TO HIGHLIGHT BOTH WIND AND HIGHER ELEVATION SNOW
POTENTIAL ON THURSDAY.

LOW PRESSURE CENTER OVER SOUTHERN INDIANA WITH TRAILING COLD FRONT
WILL TRACK NE. COLD FRONT PUSHES EAST THRU AREA AND OFF THE
COAST BY THURSDAY AFTERNOON.

WRAP AROUND MOISTURE AND STRONG CAA BEHIND THE FRONTAL BOUNDARY
WILL RESULT IN MIXED PCPN IN THE MTNS EARLY THURSDAY. LIGHT
SNOW ACCUMULATION IS POSSIBLE IN THE WESTERN MOUNTAINS OF
GREENBRIER VALLEY BETWEEN 15 TO 18Z. IN GENERAL...VALLEYS WILL BE
WARM ENOUGH THAT SNOW SHOULD NOT STICK TO THE GROUND. ADDED
SOME FALLING TEMPERATURES TO THURSDAY ESPECIALLY IN THE WEST.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE WILL BUILD EAST INTO OUR REGION THURSDAY NIGHT INTO
FRIDAY. COLD NIGHT ON TAP WITH READINGS BELOW CLIMATOLOGICAL
NORMALS. ANOTHER LOW DEVELOPS IN SOUTHERN PLAINS AND LIFTS NORTHEAST
LATE SATURDAY INTO SUNDAY WITH THE CHANCE OF SHOWERS. SEVERAL
SHORTWAVES EMBEDDED IN A VERY ACTIVE SOUTHERN STREAM MAKES TIMING
AND PLACEMENT OF SYSTEMS QUITE A CHALLENGE. DECISION WAS MADE TO
ADJUST TIMING OF FRONTAL BOUNDARY EARLY NEXT WEEK. HIGH PRESSURE IN
CENTRAL PLAIN WILL BUILD EAST MONDAY. WILL BRING A LIGHT POP INTO
THE SOUTHWEST MONDAY NIGHT AND SPREAD CHC TUESDAY INTO WEDNESDAY.

&&

.AVIATION...

WIDESPREAD IFR CONDITIONS WITH POCKETS OF LIFR IN SHRA/TSRA AND
FOG WILL CONTINUE.  AS WARM FRONT LIFTS NORTH LOOK FOR A GRADUAL
IMPROVEMENT OF CIGS AND VSBYS...MVFR AND IFR.  WITH APPROACH OF
UPPER LEVEL SYSTEM EXPECT TURBULENCE... WITH LOW LEVEL TURBULENCE
INCREASING TONIGHT AND THURSDAY AS FLOW BECOMES PERPENDICULAR TO
RIDGES...A RESULT OF MOUNTAIN WAVE FORMATIONS. LOWER VSBYS AND
CIGS IN CLOUDS WITH RAIN AND SNOW SHOWERS IN THE WEST OVERNIGHT
INTO THURSDAY. DOWNSLOPING WINDS THURSDAY EXPECTED EAST OF THE
MOUNTAINS.

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SHORT TERM/AVIATION/ PM
LONG TERM/ KK
Hazardous weather outlook, Nov 24, 1:01 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EST WED NOV 24 2004

NCZ001>006-018>020-VAZ007-009-015-043-044-058-059-251121-
ALLEGHANY NC-ASHE NC-CASWELL NC-CHARLOTTE VA-GRAYSON VA-HALIFAX VA-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC-
TAZEWELL VA-WATAUGA NC-WILKES NC-YADKIN NC-
101 PM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING.  SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VAZ010>014-016>020-022>024-032>035-045>047-WVZ042>045-251121-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CRAIG VA-FLOYD VA-
FRANKLIN VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-WYTHE VA-
101 PM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 24, 12:20 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EST WED NOV 24 2004

NCZ001>006-018>020-VAZ007-009-015-043-044-058-059-242307-
ALLEGHANY NC-ASHE NC-CASWELL NC-CHARLOTTE VA-GRAYSON VA-HALIFAX VA-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC-
TAZEWELL VA-WATAUGA NC-WILKES NC-YADKIN NC-
1220 PM EST WED NOV 24 2004

A WARM FRONT ALONG THE NORTH CAROLINA BORDER WILL MOVE NORTH
INTO SOUTHERN VIRGINIA THIS AFTERNOON.  AN AREA OF LOW PRESSURE
OVER WESTERN KENTUCKY WILL MOVE INTO OHIO BY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT...
AND JUST AHEAD OF THE LOW PRESSURE SYSTEM TO OUR WEST.

SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS
AND VERY HEAVY RAIN. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER...AND WEST OF
INTERSTATE 77 IN WESTERN VIRGINIA AND WEST VIRGINIA.

STORM SPOTTERS...ESPECIALLY ACROSS NORTH CAROLINA SHOULD BE PREPARED
FOR THE POSSIBILITY OF ACTIVATION LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 24, 3:26 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EST WED NOV 24 2004

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-250214-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA-
326 PM EST WED NOV 24 2004

...STRONG WINDS THURSDAY WITH HIGHER ELEVATION SNOW SHOWERS...

AN AREA OF LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY TONIGHT AND
INTO EASTERN CANADA THURSDAY.  A COLD FRONT TRAILING THIS AREA OF LOW
PRESSURE WILL SWEEP ACROSS THE MOUNTAINS EARLY THURSDAY.  THIS WILL
RESULT IN A SIGNIFICANT INCREASE IN WIND SPEED ALONG WITH FALLING
TEMPERATURES.

WIND GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE DURING THE DAY
THURSDAY WITH GUSTS NEAR 50 MILES AN HOUR IN THE HIGHER ELEVATIONS.

IN ADDITION TO THE WIND...FALLING TEMPERATURES INTO THE 30S WILL
ALLOW FOR ANY LINGERING RAIN SHOWERS TO MIX WITH OR CHANGE TO SNOW.
ANY ACCUMULATING SNOW WILL PRIMARILY BE LIMITED TO ELEVATIONS ABOVE
3000 FEET WHERE UP TO AN INCH OF SNOW IS POSSIBLE...THIS SNOW
OCCURRING DURING THE LATE MORNING AND EARLY AFTERNOON THURSDAY.
ELEVATIONS BELOW 3000 FEET SHOULD BE WARM ENOUGH FOR ANY SNOW TO MELT
ON CONTACT WITH THE WARM GROUND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:20 PM ESTSevere Thunderstorm WarningRNKStokes25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.